Weight-loss hopefuls beware, two products which have been sold on the New Zealand market have been found to contain prescription drugs.

At least one person had suffered an "adverse event" which could be attributed to one of the weight-loss products, Medsafe said. The person noticed an increased heart rate and a laxative effect over time while taking the product.

The medicines regulator issued a warning and recall notice over Go Lean Detox and Go Detox after they were found to contain sibutramine and phenolphthalein.

In 2010, nations worldwide withdrew sibutramine after it was discovered it was associated with an increased risk of heart attacks and strokes. New Zealand followed suit.

Advertisement

Meanwhile, phenolphthalein contains a known laxative effect but is no longer used in medicines in New Zealand.

"The products claim to enhance fat metabolism, help weight loss and reduce the risk of obesity," Medsafe said.

"The labelling declares that the product is a food, not a medicine, and should not be taken with other medicines."

People have been advised not to use Go Lean Detox and Go Detox products. Photo / Medsafe
People have been advised not to use Go Lean Detox and Go Detox products. Photo / Medsafe

Go Lean Detox and Go Detox were sold as herbal capsules and contained 10mg of sibutramine and 30mg of phenolphthalein.

The products both included a list of herbal ingredients but the two prescription drugs were not declared, Medsafe said.

"Medsafe was first alerted to this issue by the United States Food and Drug Administration [USFDA] through the international rapid alert system," it said.

"Other international regulators, including the Therapeutic Goods Administration in Australia and the USFDA have published notices warning of these products."

The products, found in lower North Island outlets, were tested by the Institute of Environmental Science and Research who confirmed the presence of sibutramine and phenolphthalein.

Advertisement

All located stock had been seized but it was possible other individuals or businesses had imported the products for sale, Medsafe said.

Advice for consumers and caregivers

• Consumers who have purchased these products should stop taking them immediately.

• The products should be returned to the point of sale or safely disposed of.

• If you have suffered any adverse consequences following the use of these products you should go to your healthcare professional and advise them that you have been taking a product adulterated with sibutramine and phenolphthalein.